Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 50, NWS Tulsa, OK

March 20, 2004Choctaw County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Mar 20, 2004, 7:00 PM CST for Choctaw County, Oklahoma. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2004, 7:00 PM CST (01:00 UTC)
Expired
Mar 20, 2004, 7:45 PM CST
In force
45 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County Choctaw County, OK

The radar

The Western Arkansas radar (KSRX), 180 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 1.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2004-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 642 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2004-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
642 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
2012 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

958 
WUUS54 KTSA 210100
SVRTUL
OKC023-210145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
700 PM CST SAT MAR 20 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHOCTAW COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 745 PM CST

* AT 700 PM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  HUGO...MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HUGO...
  GOODLAND AND SAWYER.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED
IN THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE
STORM HAS PASSED.

LAT...LON 3407 9534 3400 9571 3356 9526 3371 9503

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 6:56 PM CST, 4 minutes earlier.

Area forecast discussion, Mar 20, 6:56 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
656 PM CST SAT MAR 20 2004

DISC...

LINE OF SHOWERS/THUNDER NOW CLEAR OF ALL TSA
CWA..WITH THE EXCEPTION CHOCTAW COUNTY. WILL
KEEP TSRA /SHRA IN CHOCTAW FOR ANOTHER HOUR.
PLENTY OF CLEAR SKY BEHIND SHOWER / THUNDER
SO LOWERED DROPPED CLOUD GRID VALUES.

WILL TWEAK TMIN TEMPS FOR 930-10 UPDATE.

PRELIM NUMBERS:

TUL    39   57   32   58 /   0    0    5   10
FSM    43   59   33   57 /   0    0    5   10
MLC    44   60   36   62 /   0    0    5   10
BVO    38   55   30   54 /   0    0    5   10
FYV    38   53   27   54 /   0    0    5   10
BYV    35   52   28   52 /   0    0    5   10
MKO    41   59   33   58 /   0    0    5   10
MIO    34   54   29   52 /   0    0    5   10
F10    42   58   33   59 /   0    0    5   10
HHW    49   61   39   63 /  30    0    5   10

FORECAST ID= 21

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.
Hazardous weather outlook, Mar 20, 1:00 PM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CST SAT MAR 20 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-211200-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT

...A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

A COLD FRONT HAS ENTERED THE OUTLOOK AREA AND HAS PUSHED SOUTH OF
THE INTERSTATE 44 CORRIDOR BY EARLY THIS AFTERNOON.  THE AIRMASS
AHEAD OF THE FRONT CONTINUES TO DESTABILIZE HOWEVER THE CAP STRENGTH
HAS KEPT THUNDERSTORMS FROM FORMING ALONG THE COLD FRONT.

THE CAP WILL CONTINUE TO WEAKEN THROUGH THE AFTERNOON WITH
THUNDERSTORMS EXPECTED TO INITIATE BY MID AFTERNOON AS THE COLD
FRONT CONTINUES SOUTHWARD.  MODERATELY UNSTABLE CONDITIONS WILL
EXIST ALONG AND SOUTH OF INTERSTATE 40 WITH LOCATIONS SOUTH OF THIS
LINE FAVORED FOR SEVERE WEATHER PRIOR TO COLD FRONTAL PASSAGE.  WEAK
WIND FIELDS ALOFT COUPLED WITH MODERATE INSTABILITY FAVOR LARGE HAIL
AS THE PRIMARY THREAT.

THE COLD FRONT WILL CONTINUE SOUTHWARD AND GRADUALLY PUSH THE SEVERE
WEATHER THREAT SOUTH OF THE OUTLOOK AREA BY MID EVENING.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER WEAK DISTURBANCE IS EXPECTED TO BRING ANOTHER CHANCE OF
SHOWERS AND THUNDERSTORMS FOR THE LATTER HALF OF NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Mar 20, 4:31 PM CST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
431 PM CST SAT MAR 20 2004

OKZ073-202300-
PITTSBURG OK-
431 PM CST SAT MAR 20 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 500 PM CST
FOR THE FOLLOWING COUNTY:

IN SOUTHEAST OKLAHOMA
     PITTSBURG

AT 431 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTHWEST OF ALDERSON...MOVING SOUTHEAST AT 20 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...HARTSHORNE...
HAILEYVILLE...DOW...BACHE...ALDERSON AND KREBS.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.